Alert archive / Arizona / Flash Flood Warnings in 1997

Flash Flood Warning 43, NWS Las Vegas, NV

August 30, 1997Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 30, 1997, 12:00 PM MST for Mohave County, Arizona. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 30, 1997, 12:00 PM MST (19:00 UTC)
Expired
Aug 30, 1997, 1:00 PM MST
In force
60 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Mohave County, AZ

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 1997-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 1997-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1135 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 301903
FFWLAS
AZC015-302000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1200 PM PDT SAT AUG 30 1997

THE NATIONAL WEATHER SERVICE IN LAS VEGAS NV HAS ISSUED A SEVERE
THUNDERSTORM AND FLASH FLOOD WARNING EFFECTIVE UNTIL 100 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN NORTHWEST ARIZONA

  ...EASTERN MOHAVE COUNTY

AT 1200 NOON...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
WITH HEAVY RAIN AND HAIL OVER HUALAPAI PEAK SOUTHEAST OF
KINGMAN. THE STORM NEAR STATIONARY.  THE RANGER AT THE COUNTY
PARK REPORTED VERY HEAVY RAIN AND FREQUENT LIGHTNING TO THE
NORTH OF THE PARK. THIS STORM IS CAPABLE OF PRODUCING VERY HEAVY
RAIN IN EXCESS OF ONE INCH AN HOUR AND HAIL THREE QUARTERS OF AN
INCH OR LARGER.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 57 MPH
...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS HOCCURRING OR IS
IMMINENT.  DO NOT CAMP OR PARK YOUR VEHICLE NEAR STREAMS OR
OTHER AREAS SUBJECT TO FLASH FLOODING.

NEMETH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 8:47 AM MST, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 30, 8:47 AM MST, 3 hours 13 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
845 AM PDT SAT AUG 30 1997

NO CHGS PLANNED TO CURRENT FCST WITH MAIN WX CONCERNS TDA FOCUSED
OVR NW AZ.  UPR HIGH VCNTY TX PANHANDLE AND LOW OFF BAJA COAST CONT
TO FUNNEL DEEP MSTR INTO CNTRL/ERN AZ ON ANTICYCLONIC FLOW.
DEWPOINTS REMAIN VRY HIGH ALONG AN AXIS FRM THE LWR CO RVR VLY NWD
TO IGM. HOWEVER...THERE HAS NOT BEEN A SIG CHG UP OR DWN IN THE
DEWPOINT VALUES FRM 24 HRS AGO AND NEITHER THE YUM OR LAS VAD WIND
PROFILES SHOW A DEEP SURGE (MAINLY LESS THAN 5KFT).

WHAT IS DIFFERENT FRM YSDTY IS THE AMT OF MID LVL MSTR AND
INSTABILITY PRESENT OVR NW AZ WHICH IS ACCOMPANIED BY A VORT IN WRN
AZ VCNTY PRC.  IR STLT ALREADY SHOWS CLDS DVLPG OVR MOHAVE CO SO
WILL CONT TO MONITOR FOR PSBL EARLY DEVELOPMENT OF TSTMS.  AS
POINTED OUT BY RNO...VBG SOUNDING SHOWS MSTR FRM REMNANTS OF JIMENA
CONFINED TO HIGH LVLS AND DOES NOT POSE MUCH OF A CONCERN.
INTERESTING TO NOTE THAT THE APCH OF THIS HIGH LVL MSTR SIGNALS A
MORE SWLY FLOW ALOFT AND IT DOES APPEAR TO BE SHUNTING THE MSTR
PLUME IN AZ TO THE E.  DESPITE THAT...12Z ETA LOOKS VRY BULLISH ON
INCRG MSTR AND INSTABILITY INTO SRN NV SUN ON. STRENGTHENING S-SELY
FLOW. WILL TAKE A CLOSER LOOK AT THAT FOR AFT PACKAGE.  LAS 011.

NEMETH

SRN NV...NONE
ERN CA...NONE
NW AZ ...NONE

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 12:00 PM MSTSevere Thunderstorm WarningVEFMohave60 min
Aug 30, 12:58 PM MSTFlash Flood WarningVEFMohave62 min
Aug 30, 12:58 PM MSTSevere Thunderstorm WarningVEFMohave62 min
Aug 30, 1:04 PM MSTFlash Flood WarningVEFMohave56 min
Aug 30, 1:04 PM MSTSevere Thunderstorm WarningVEFMohave56 min
Aug 30, 2:05 PM MSTFlash Flood WarningVEFMohave115 min
Aug 30, 2:05 PM MSTSevere Thunderstorm WarningVEFMohave115 min

Nearby

Flash Flood Warnings in Arizona, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.